Posts for tag: effects of chemotherapy
When we have a patient in the office who is a cancer survivor, you cannot help but have the utmost respect and sympathy for them. To know the struggles they have gone through, beating the odds, makes you humble.
Typically we don't see cancer patients for foot or ankle related problems, but sometimes we will see them after their treatment is over. They've often come in because of toenail problems, but have no idea where those problems came from.
Often doctors will forget in their long list of side effects of chemotherapy to tell them that toenails will become disfigured, discolored, grow thick, smell, and even fall off. Patients will usually expect hair loss of some sort, but don't usually expect other things to fall off, like toenails.
Chemotherapy drugs like Adriamycin, Taxol, 5-Fluorouracil will cause damage and bombard the tissue that keeps our toenails in place, a process called onycholysis. When the nail becomes detached, it allows dermatophytes , the bugs that cause fungal toenails, to burrow under the nail and cause fungus. And these are not the kind of bugs anyone would like.
Here are some things you can do to help keep your toenails looking their best while you have chemotherapy:
- Clip your toenails straight across. This will prevent splitting of the toenail, which can allow bacteria and fungus in.
- Keep your toenails clean and moisturized. If you insist on getting pedicures while you have chemotherapy (which we would caution against), make sure the instruments have been properly sterilized in an autoclave, not just in a solution.
- Don't pull or pick at loose cuticles. Carefully cut them with scissors.
- Wear wide shoes that have plenty of room in the toe box to avoid bruising toenails. Wide shoes also allow your feet to breathe.
If you get a toenail problem, see a podiatrist right away, as an infection around or in the nail can be very painful.
If you believe have a foot problem and do not currently see a podiatrist, call one of our six locations to make an appointment.
Connecticut Foot Care Centers
Podiatrists in CT